Ask a doctor

After Botox for Migraine, Having Difficulty Swallowing, Chewing and Raising my Head from a Bent Position, Why is this Happening?

The feeling is a cross between lack of control as in dental work (no tingle) and trying to do something physical after strenuous exercise as in trying to pick up a glass after weed-eating the yard. It started about 10 days after injections. Neurologist gave me a few tips for swallowing and told me to call if it got worse. Would future treatments worsen the effects? Don't have a picture.

Doctor Answers (2)

I am sorry. My colleague is not providing you accurate information.

+2

Of course these effects are from the BOTOX treatment.  It is true that there can be local spreading effects of BOTOX in a small radius.  However it is also true that larger treatments such as those associated with medical BOTOX treatment can be associated with significant and potentially life threatening systemic side effects, which is the subject of the BLACK BOX warning required by the FDA.  You are experiencing these side effects.  The higher the dose, the more significant the side effects.  If you are having trouble comfortably sleeping at night, some authorities advise propping up the head of the bed 30 degrees.  Some people find that they need to sleep sitting up all together.  Generally, these types of side effects may not be worth the migraine relief.  If the treatment did not relieve the migraines or only made a small difference, then these types of side effect are not worth experiencing for the clinical benefit.  Unfortuntately your systemic side effects could persist for many weeks.  I would avoid any other drugs that might cause respiratory depression.  This includes narcotics and alcohol.  If you have a personal internist, I strongly recommend you call his or her office and be evaluated for your symptoms.  That doctor might be able to assess you independently of the neurologist and may have different recommendations for your immediate situation.  Realself is not the practice of medicine.  Without an actual personal examination, it is impossible to know what you actually need.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

Your symptoms do not sound like they are related to BOTOX® for migraine

+1

BOTOX® generally affects muscles within a 1 - 1.5 cm radius of the injection site, so it is VERY unlikely that your symptoms are related to BOTOX® for headache.

You might have some unrelated problem, or perhaps it is just the power of suggestion where some people [after reading the package insert for a drug] start to feel that they are having some or all of the symptoms listed in the package insert.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.